Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 41, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 21, 2004, 6:21 PM EDT for Pickaway County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 6:21 PM EDT (22:21 UTC)
- Expired
- May 21, 2004, 7:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Pickaway County, OH
The radar
The Cincinnati radar (KILN), 65 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2750 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
491 WUUS51 KILN 212221 SVRILN OHC129-212300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 620 PM EDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PICKAWAY COUNTY IN OHIO * UNTIL 700 PM EDT * AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES NORTH OF WILLIAMSPORT...OR ABOUT 13 MILES SOUTH OF GROVE CITY...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... LOGAN ELM VILLAGE... FIVE POINTS... WILLIAMSPORT... LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 3979 8310 3971 8332 3949 8324 3949 8287 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:30 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 21, 2:30 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 230 PM EDT FRI MAY 21 2004 .DISCUSSION... IMPRESSIVE LINE OF THUNDERSTORMS PUSHING ACROSS LOWER MICH AND NORTHWEST OHIO. BASED ON RUC 850-300 MB THERMAL WIND FIELD THIS SHOULD CONTINUE TO SLIDE SLIGHTLY SOUTH OF EAST THROUGH THE NEXT SEVERAL HOURS WHICH WOULD KEEP IT MAINLY TO OUR NORTH...POSSIBLY JUST BRUSHING A FEW OF OUR NORTHERN COUNTIES. HOWEVER...VERY UNSTABLE AIRMASS CURRENTLY TO THE SOUTH OF THIS LINE OF THUNDERSTORMS ACROSS OUR AREA SO ANY KIND OF RESULTING BOUNDARY WILL LIKELY GENERATE SOME ADDITIONAL THUNDERSTORMS ACROSS OUR NORTHERN AREAS THROUGH LATE AFTERNOON/EARLY EVENING. FURTHER SOUTH...CAP A LITTLE STRONGER BUT IF TEMPS CAN WARM UP JUST A COUPLE OF MORE DEGREES...WE SHOULD BE ABLE TO BREAK THROUGH CAP WITH SOME ISOLATED THUNDERSTORMS POSSIBLE. WILL KEEP AN EYE ON RADAR TRENDS OVER THE NEXT HOUR OR SO BUT CURRENT PLAN IS TO HANG ON TO A SLIGHT CHANCE ACROSS MOST OF OUR AREA FOR THIS EVENING AND A CHANCE ACROSS THE FAR NORTH. OTHERWISE...WARM FRONT SHOULD LIFT WELL TO OUR NORTH OVERNIGHT SO WILL KEEP THINGS DRY FOR THE REMAINDER OF THE NIGHT. AIRMASS WILL DESTABILIZE AGAIN ON SATURDAY BUT FRONT REMAINS WELL TO OUR NORTH AND IT LOOKS LIKE CAP WILL BE JUST STRONG ENOUGH TO PREVENT ANY THING FROM POPPING UP SO WILL KEEP THINGS DRY THROUGH SATURDAY NIGHT. ETA AND GFS BOTH DROPPING FRONT DOWN BACK CLOSER TO OUR AREA LATE ON SUNDAY SO WILL BRING BACK A LOW CHANCE FOR LATE IN THE DAY ACROSS THE NORTHWEST AND THEN A SLIGHT CHANCE ACROSS ENTIRE AREA FOR SUNDAY EVENING. && .ILN WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, May 21, 5:04 AM EDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 504 AM EDT FRI MAY 21 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-211103- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 504 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING IN OUR UNSTABLE AIRMASS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BC
In the hours before
Local storm report, May 21, 4:31 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG KENTON 40.64N 83.61W
05/21/2004 HARDIN OH LAW ENFORCEMENT
MASSIVE TREES...POWERLINES AND POLES DOWNED COUNTYWIDE
&&
SAMLocal storm report, May 21, 4:55 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
455 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL SIDNEY 40.29N 84.16W
05/21/2004 1.00 INCH SHELBY OH TRAINED SPOTTER
&&
SAMLocal storm report, May 21, 5:31 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL NEWARK 40.07N 82.42W
05/21/2004 1.00 INCH LICKING OH TRAINED SPOTTER
0520 PM HAIL HEATH 40.03N 82.44W
05/21/2004 1.75 INCH LICKING OH TRAINED SPOTTER
&&
SAMLocal storm report, May 21, 5:47 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
547 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0533 PM FLOOD COLUMBUS 39.99N 82.99W
05/21/2004 FRANKLIN OH TRAINED SPOTTER
NEAR OHIO STATE UNIVERSITY...ROADS ARE IMPASSABLE 8 TO 10
INCHES OF WATER UP OVER CAR WHEEL COVER.
&&
SAMLocal storm report, May 21, 5:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
554 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM FLOOD SIDNEY 40.29N 84.16W
05/21/2004 SHELBY OH TRAINED SPOTTER
FOUR FEET OF WATER OVER ROADWAY AT RUSSEL AND PEAKWOOD
&&
SAMLocal storm report, May 21, 6:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
604 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL NEWARK 40.07N 82.42W
05/21/2004 2.00 INCH LICKING OH TRAINED SPOTTER
&&
SAMThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:37 PM EDT | Severe Thunderstorm Warning | ILN | Hardin | 38 min |
| May 21, 3:40 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize | 50 min |
| May 21, 3:59 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 46 min |
| May 21, 4:04 PM EDT | Severe Thunderstorm Warning | ILN | Logan | 41 min |
| May 21, 4:09 PM EDT | Severe Thunderstorm Warning | ILN | Shelby | 51 min |
| May 21, 4:20 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Union | 55 min |
| May 21, 4:43 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Logan | 62 min |
| May 21, 5:00 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 60 min |
| May 21, 5:05 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 55 min |
| May 21, 5:10 PM EDT | Severe Thunderstorm Warning | ILN | Madison | 50 min |
| May 21, 5:11 PM EDT | Tornado Warning | ILN | Licking | 34 min |
| May 21, 5:36 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 39 min |
| May 21, 5:52 PM EDT | Flash Flood Warning | ILN | Shelby | 83 min |
| May 21, 6:34 PM EDT | Severe Thunderstorm Warning | ILN | Clark | 41 min |
| May 21, 6:44 PM EDT | Flash Flood Warning | ILN | Franklin | 2 hr |
| May 21, 7:49 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.